[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.120.181. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Editorial
November 27, 2013

Oral Fluoroquinolone Use and Retinal DetachmentReconciling Conflicting Findings in Observational Research

Author Affiliations
  • 1Department of Medicine, University of South Carolina School of Medicine, Columbia
JAMA. 2013;310(20):2151-2153. doi:10.1001/jama.2013.280501

In 2012, Canadian researchers published a case-control study in which use of oral fluoroquinolones was associated with an increased risk of retinal detachment.1 Although the relative risk was impressive (adjusted rate ratio, 4.5), the absolute risk was quite low (estimated at 1 excess case/2500 quinolone users/year). The study was conducted because several case reports had suggested a link between quinolones and retinal detachment, and because a possible causal mechanism existed: fluoroquinolones may have a deleterious effect on connective tissue (thus explaining their association with tendon rupture2), and connective tissue plays a role in the integrity of ocular structures, including the retina.

First Page Preview View Large
First page PDF preview
First page PDF preview
×